Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 61, NWS Jackson, MS

May 28, 2001Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this tornado warning at May 28, 2001, 4:18 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 4:18 PM CDT (21:18 UTC)
Expired
May 28, 2001, 4:45 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bolivar County, MS, Sunflower County, MS

What was reported inside it

TimeReportWhereRemark
May 28, 4:45 PM CDTThunderstorm WindHickory, MSA home sustained damage when a large tree fell on it. A vehicle was damaged by a fallen tree. Several power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 282119
TORJAN
MSC011-133-282145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 445 PM CDT

* AT 418 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR CLEVELAND. 
  THE STORM WAS MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR RULEVILLE...DREW AT 445 PM CDT

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

LAT...LON 3389 9051 3380 9081 3362 9075 3368 9046

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 28, 3:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 28, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 28 2001

CLOSED UPPER LOW OVER GREAT LAKES MOVING NE THROUGH THIS EVENING.
ABUNDANT MOISTURE OVER CWFA IN SUSTAINED S TO SW FLOW. EARLIER MCC
WITH OUTFLOW BOUNDARIES HELPED FIRE THUNDERSTORMS/POSSIBLE TORNADOES
TODAY. MSAS LIS IN -3 TO -8 RANGE OVER CWFA. AT 12Z...850 MB JET
MAX EXTENDED OVER CWFA...REFUELING MOISTURE/KEEPING AIRMASS
RELATIVELY UNSTABLE. DEWPOINTS CURRENTLY IN MIDDLE 60S TO LOWER 70S.

POTENTIAL FOR SEVERE WEATHER AGAIN TONIGHT. AIRMASS EXPECTED TO
FURTHER DESTABILIZE AS SEVERAL SHORTWAVES MOVE TOWARD REGION IN W-NW
FLOW ALOFT. BREAKS IN CLOUDS THIS AFTERNOON WILL ALLOW DIURNAL
HEATING...WHICH WILL PROVIDE INITIAL LIFT FOR CONVECTION. THROUGH
12Z TUE...SEVERAL IMPULSES RIPPLE THROUGH 500 MB FLOW. THOUGH 850 MB
JET MAX SLIGHTLY WEAKENING TONIGHT...300 MB JET STRENGTHENING OVER
CWFA. WITH DECENT SPEED/DIRECTIONAL SHEAR...EXPECT FEW INTENSE
STORMS TO DEVELOP. MESO-ETA SUGGESTS BOUNDARY NEAR STATIONARY OVER
NRN ZONES OF CWFA FROM 18Z THROUGH 03Z TUE. THIS WILL HELP TO FOCUS
CONVECTIVE DEVELOPMENT...ALONG WITH ANY MESO-SCALE FEATURES/OUTFLOW
BOUNDARIES. HEAVIEST RAINFALL PROGGED OVER NRN ZONES TONIGHT...WITH
PRECIP WATER VALUES AVERAGING NEAR 1.5.

SOME DISAGREEMENT ON INTENSITY OF SYSTEMS THROUGH FORECAST. ALSO
TEMPORAL/SPATIAL DIFFERENCES IN SOLUTIONS. MODELS STILL DIFFER ON
JUST WHERE WARM FRONT BECOMES ALIGNED/WHEN. MODELS CONTINUE PREVIOUS
TRENDS...WITH MORE SHORTWAVES PUSHING ACROSS AREA IN W-NW 500 MB FLOW
ALOFT. SERIES OF IMPULSES WILL EVENTUALLY FLATTEN RIDGE THAT EXTENDS
FROM S TX INTO MX. AFTER 12Z...ETA PICKS UP EARLIER AVN TREND/DRYING
OUT NRN ZONES SLIGHTLY...WITH HIGH PRESSURE BUILDING INTO CWFA. BY
15Z TUE...CLOSED 500 MB LOW PRESSURE SYSTEM DEVELOPING/DIPS INTO
CENTRAL PLAINS. MODELS DIFFER ON HANDLING/TIMING THIS FEATURE...BUT
IT APPEARS IN ALL.

GENERALLY...MODELS KEEP QUASI-STATIONARY BOUNDARY OVER CWFA/CONVERGE
ON BOUNDARY SLIDING SLIGHTLY S INTO CENTRAL ZONES SOME TIME TUE.
QUESTION IS WHEN? MESO-ETA/MRF FASTER ON THIS DEVELOPMENT WITH FRONT
ALREADY IN CENTRAL ZONES AT 00Z TUE/OSCILLATING BACK/FORTH FROM N TO
S THROUGH 12Z WED. AXIS OF HEAVIEST RAINFALL SHIFTS INTO CENTRAL
ZONES TUE. WITH BOUNDARY LINGERING/UNSTABLE AIRMASS/DIURNAL
HEATING...SEVERE STORMS AGAIN A POSSIBILITY TUE/PROBABLY TUE NIGHT.
ETA/AVN CAPE VALUES RUNNING TO 2000 J/KG TO 3000+ J/KG TUE. WILL
ONLY MENTION POSSIBLE SEVERE FOR TUE ATTM...LEAVING NEXT SHIFT TO
CONSIDER TUE NIGHT POTENTIAL.

CENTRAL PLAINS LOW PRESSURE SYSTEM FIRMS UP/PUSHES NE ACROSS KS
WED...TRAILING AN ASSOCIATED COLD FRONT INTO W TX. THIS AMPLIFIED
PATTERN ALLOWS OUR QUASI-STATIONARY BOUNDARY TO SHIFT NE WED...AHEAD
OF APPROACHING SYSTEM. NOGAPS ACTUALLY SUGGESTS HIGH PRESSURE WILL
BUILD OVER CWFA WED...WITH LITTLE/NO PRECIP UNTIL ABOUT 00Z THU.
WILL NOT ACCEPT THIS SOLUTION.

AFTER 12Z WED...SURFACE FLOW INCREASING/LOWER-LEVEL (850 MB) JET
INCREASING FROM SRN PLAINS INTO CENTRAL PLAINS. THESE STRONGER WINDS
WILL EVENTUALLY SHIFT E...WITH JET MAX BECOMING CENTERED OVER MID MS
RIVER VALLEY AFTER 00Z THU. UPPER-LEVEL TROUGH DEEPENING. STRONG
SRLY WINDS PUSH ABUNDANT MOISTURE INTO LOWER MS RIVER VALLEY. ETA
PROGGING CAPE VALUES OF 2000 J/KG TO 3500+ J/KG OVER CENTRAL ZONES
CWFA AVN EVEN STRONGER. COULD BE NASTY INTO WED NIGHT.

BY 12Z THU...MRF PLACES SURFACE LOW CENTER OVER TN/AR BORDER...WITH
COLD FRONT INTO E TX. ETA/AVN/NOGAPS DYNAMICS SUPPORT POSSIBILITY OF
THUNDERSTORMS THU/THU NIGHT/FRI. DIURNAL HEATING WITH SHORTWAVES
WILL PROVIDE BUMPY RIDE THROUGH NEXT SEVERAL DAYS. LOCALLY HEAVY
RAINFALL POSSIBLE...PARTICULARLY FOR STORMS FORMING INVOF ANY
SYNOPTIC OR MESO-SCALE BOUNDARIES. MODELS SUGGEST THAT FEW STORMS
WILL BE STRONG...ESPECIALLY THU NIGHT/FRI.

FRONT PUSHING TO EXTREME S MS BY 12Z SAT IN MRF/NOGAPS...AS HIGH
PRESSURE BUILDS INTO REGION. WEAK HIGH PRESSURE WILL PERSIST THROUGH
MON...AS FLOW BECOMING MORE SE TO S OVER CWFA. NEXT WEATHER-MAKER
APPEARS OVER CENTRAL PLAINS AT MID-WEEK.

PRELIM NUMBERS:
JAN 66/86/66/87  4433
MEI 65/86/65/86  4333

.JAN...
MS...SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM CDT.
LA...NONE.
AR...NONE.

In the hours before

Local storm report, May 28, 10:54 AM CDT, 5 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1000 AM    5 NWl LAKE VILLAGE              TORNADO
05/28/01   CHICOT                         REPORTED BY EOC...NO
                                          DAMAGE REPORTED
Local storm report, May 28, 11:45 AM CDT, 4 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1108 AM    7 WSW SHAW                     TORNADO
05/28/01   BOLIVAR                        SEVERAL TORNADOES REPORTED
                                          BY SEVERAL SOURCES
                                          INCLUDING BOLIVAR EOC
                                          BETWEEN 11 AND 11:15 AM
                                          CDT
Local storm report, May 28, 12:34 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1155 AM    2 SW CLEVELAND                 TORNADO
05/28/01   BOLIVAR                        TRANSFORMER AND POWER
                                          LINE DAMAGE...
                                          REPORTED BY EOC                I                           EOC
Local storm report, May 28, 12:52 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1108 AM    7 WSW SHAW                     TORNADO
05/28/01   BOLIVAR                        AMATEUR VIDEO OF 100 YD
                                          WIDE FUNNEL ON GROUND
                                          FOR 5 MINUTES...
   %                                       REPORTED BY TELEVISION
                                          STATION IN GREENVILLE
Special weather statement, May 28, 2:14 PM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT MON MAY 28 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI. LARGE HAIL AND DAMAGING WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING TO
PRODUCE SCATTERED THUNDERSTORMS. THUNDERSTORMS MAY BE MORE
CONCENTRATED EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EARLY
EVENING. GIVEN THE DEGREE OF INSTABILITY AND INCREASING WIND
PROFILES...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS IS MAY BE NECESSARY...ESPECIALLY DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 28, 2:14 PM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT MON MAY 28 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI. LARGE HAIL AND DAMAGING WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING TO
PRODUCE SCATTERED THUNDERSTORMS. THUNDERSTORMS MAY BE MORE
CONCENTRATED EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EARLY
EVENING. GIVEN THE DEGREE OF INSTABILITY AND INCREASING WIND
PROFILES...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:35 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower40 min
May 27, 11:47 PM CDTSevere Thunderstorm WarningJANSunflower28 min
May 28, 1:18 AM CDTFlash Flood WarningJANLeflore117 min
May 28, 1:52 AM CDTSevere Thunderstorm WarningJANSunflower23 min
May 28, 2:50 AM CDTSevere Thunderstorm WarningJANGrenada40 min
May 28, 11:08 AM CDTTornado WarningJANBolivar37 min
May 28, 11:43 AM CDTTornado WarningJANBolivar, Sunflower57 min
May 28, 3:02 PM CDTTornado WarningJANRankin28 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningJANKemper17 min

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.